Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 12, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 9, 1998, 2:55 PM EST for Franklin County, Lamoille County, Orleans County, Vermont. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1998, 2:55 PM EST (19:55 UTC)
- Expired
- Jan 10, 1998, 4:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, VT, Lamoille County, VT, Orleans County, VT
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 398 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 091958 FFWBTV VTC015-019-011-100900- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 255 PM EST FRI JAN 9 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY PERIODS OF RAIN...SOMETIMES HEAVY IN THUNDERSTORMS WILL CONTINUE INTO THE NIGHT TIME HOURS...THE RAIN SHOULD TAPER TO SCATTERED SNOW SHOWERS TOWARD MORNING. RIVERS AND STREAMS CONTINUE TO RISE. THE LAMOILLE AT JOHNSON AND EAST GEORGIA IS OUT OF ITS BANKS AT MID AFTERNOON AND IS EXPECTED TO CONTINUE IN FLOOD ALONG STRETCHES THAT RUN THROUGH LAMOILLE AND FRANKLIN COUNTIES OF VERMONT. THE BLACK RIVER AT COVENTRY IS ALSO STILL OUT OF ITS BANKS AND IS EXPECTED TO REMAIN SO INTO THE NIGHT TIME HOURS ACROSS ORLEANS COUNTY. THE MISSISQUOI ALSO CONTINUES OUT OF ITS BANKS AT EAST BERKSHIRE AND IS EXPECTED TO CONTINUE OUT OF ITS BANKS INTO THE NIGHT TIME HOURS ACROSS FRANKLIN COUNTY VERMONT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DdEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. DIGIORGI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 2:40 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 9, 2:40 PM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 240 PM EST FRI JAN 9 1998 FLOODING CONFINED TO ORLEANS...LAMOILLE...FRANKLIN VT. ST. LAWRENCE NY. WINTER STORM WARNING CONT FOR CHAMPLAIN VALLEY AND ST. LAW VALLEY. CONT ON AUX POWER. TEMPS WARMING SOME WITH TSTM MIXING. +TSRAGS MANY AREAS WITH STRONG SHORTWAVE ROTATING THROUGH THE AREA. THIS SHOULD END THIS EVENING. QUICK PEEK AT MODELS SHOW COLD AIR WILL NOT MIX OUT COMPLETELY UNTIL SAT AM. SO LOW CLOUDS AND FOG WILL PERSIST MUCH OF TONIGHT A MIX OF -RA -SN -DZ AND FZ WITH LITTLE CHANGE IN TEMPS. FRONT WITH A LITTLE MOISTURE TO PASS THROUGH LATE SAT WITH SCATTERED FLURRIES AND SNOW SHOWERS. TEMPS IN THE 30S. S-SW WINDS OF 10-20 MPH TO PLAY HAVOC WITH ICE COVERED TREES. VARIABLE CLOUDS AND COLDER...A FEW FLURRIES OR SNOW SHOWERS SAT NITE AND SUNDAY...TEMPS FALLING TO AROUND 20 BY SUN AM AND THEN IN THE 20S ON SUNDAY. SISSON
In the hours before
Special weather statement, Jan 9, 11:30 AM EST, 3 hours 25 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY 1130 AM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS THE WARNING AREA. THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION. GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN. MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND ADDITIONAL POWER OUTAGES ARE LIKELY. TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BLAES /NWSFO ALY
Special weather statement, Jan 9, 11:30 AM EST, 3 hours 25 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY 1130 AM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS THE WARNING AREA. THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION. GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN. MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND ADDITIONAL POWER OUTAGES ARE LIKELY. TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BLAES /NWSFO ALY
Special weather statement, Jan 9, 11:45 AM EST, 3 hours 10 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY 1145 AM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS THE WARNING AREA. THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION. GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN. MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND ADDITIONAL POWER OUTAGES ARE LIKELY. TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BLAES /NWSFO ALY
Special weather statement, Jan 9, 12:41 PM EST, 2 hours 14 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1241 PM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING. TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING. STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF ST LAWRENCE...FRANKLIN...CLINTON...ESSEX. IN VERMONT THE GOVERNOR HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND CHITTENDEN COUNTIES. A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE CITY OF SWANTON VERMONT. TRAVEL IS EITHER PROHIBITED OR DISCOURAGED IN THE WARNED AREA. ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA. TREES AND POWER LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION OUTDOORS. AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE NORTH COUNTRY BY SATURDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BELL
Special weather statement, Jan 9, 12:41 PM EST, 2 hours 14 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1241 PM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING. TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING. STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF ST LAWRENCE...FRANKLIN...CLINTON...ESSEX. IN VERMONT THE GOVERNOR HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND CHITTENDEN COUNTIES. A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE CITY OF SWANTON VERMONT. TRAVEL IS EITHER PROHIBITED OR DISCOURAGED IN THE WARNED AREA. ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA. TREES AND POWER LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION OUTDOORS. AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE NORTH COUNTRY BY SATURDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Franklin, Lamoille | 19 hr |
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Addison, Chittenden, Orange, Rutland, Washington, Windsor | 19 hr |
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Caledonia, Essex, Orleans | 19 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.